Thunderstorm Wind, Rockingham
- When
- August 22, 4:00 PM EST
- Where
- Rockingham County, 2 mi W of Monroeton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.280, -79.767
Thunderstorm winds downed trees 2 miles west of Monroeton and trees and power lines 6 miles north of Elkin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 22nd produced damaging winds.Thunderstorm winds downed trees 2 miles west of Monroeton and trees and power lines 6 miles north of Elkin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 1:02 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 202 PM EDT FRI AUG 22 2003 TNGT-SAT...LINE OF TSRA ALONG OLD OUTFLOW NOW HEADING INTO THE WRN ZONES IN ADVANCE OF SFC COLD FRONT SAGGING ACROSS THE OH RIVER. EXPECT WITH GOOD INSTAB PER CAPES ARND 3K OR BETTER...WILL SEE BKN LINE CONT AT LEAST W OF THE BLUE RIDGE EARLY ON WITH SCTD COVERAGE ELSW. QUESTION THEN IS OVERNIGHT WITH ADDED TSRA THREAT AS ACTUAL FRONT APCHS LATE. NEW ETA ALMOST BONE DRY WHILE GFS SPINS PROBABLE SPURIOUS TSRA COMPLEX UP ACROSS THE W LIKELY OVERDONE FROM EARLIER 85H JETLET. AT THIS POINT WILL PLAY MORE ON THE WET SIDE GIVEN ADTNL UPSTREAM LIFT/GOING INSTAB AND CONT HIGH POPS W/DECENT CHCY POPS E...ALTHO LIMITED BY DOWNSLOPE. LOW TEMPS A LITTLE BELOW MOS TO ACCOUNT FOR COOLING VIA CONVECTION OTRW MOS OK. ACTUAL DEWPT FRONT STILL APPEARS ON TIME TO CROSS THE NRN CWA EARLY SAT BEFORE SLOWING NEAR THE VA/NC BORDER IN THE AFTN. INSTAB/MCON AND SLOWER FROPA SUPPORT SCTD PRECIP NW NC/SOUTHSIDE VA ALTHO THINK MORE ORGANIZED AREA WILL SLIP S WITH BEST RH DEPTH/TRANSPORT. OTRW CLOUDS/DEWPTS ON THE DECREASE FROM THE N SAT AS CAA OR DRY ADVECTION KICKS IN. TEMPS GNRLY CLOSE TO MAV BUT COULD GO HIGHER S PENDING AMT OF INSOLATION AND FROPA TIMING. SUN-MON...SFC RIDGE WILL BUILD SWD OVER THE AREA SUNDAY BEFORE SPILLING OFF THE SE COAST INTO MON. WITH 5H TROF A BIT FLATTER AND FASTER TO EXIT WONT SEE DRY DEWPTS LAST TOO LONG WITH SOME RETURN FLOW DVLPG BY LATER MON. ETA EVEN SHOWING A QUICK RETURN OF INSTAB/RH AHEAD OF YET ANOTHER S/W BUT THINK MOISTURE TOO SHLW FOR ANY POPS ATTM. TEMPS LOWER THRU THE PERIOD WITH LOW DEWPTS PRODUCING A COOLISH MON MORNING FOR LATE AUG. EXTENDED...PATTERN LOOKS TO BE DOMINATED BY FLAT UPPER FLOW WITH SPOKE OF S/W ENERGY DRIVING ANOTHER WEAK FRONT ACROSS THE CWA AROUND MIDWEEK. ALTHO RETURN OF DEEP RH WILL BE LIMITED...THINK ENOUGH DIFF HEATING PER LACK OF CAP TO GO WITH ISOLD POPS RIDGES TUE/WED AFTNS...THEN CHCY ALL ZONES THU PER FRONT OTRW PC. TEMPS GNRLY SEASONAL WITH 75-80 W AND MID 80S E FOR HIGHS TUE-FRI. FCSTID = 9 ROA 68 84 60 82 / 40 20 10 0 LYH 68 83 57 81 / 40 20 10 0 DAN 69 86 65 83 / 30 40 20 0 BLF 62 74 55 75 / 50 20 10 0 LWB 59 76 55 74 / 50 10 10 0 BCB 62 79 56 76 / 40 20 10 0 TNB 61 77 57 74 / 40 30 20 0 .RNK... NC...NONE. VA...NONE. WV...NONE. JH/JDS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1048 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE STRONG WINDS AND HAIL. IN ADDITION...RAINFALL RATES OF 2 INCHES IN AN HOUR COULD OCCUR...RESULTING IN PONDING OF WATER ON ROADS AND FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
VAZ007-009>014-016>020-WVZ042>045-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 102 PM EDT FRI AUG 22 2003 ...A LINE OF SHOWERS AND THUNDERSTORM WILL MOVE INTO THE SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA MOUNTAINS... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA BETWEEN 2:00 PM AND 4:00 PM. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. MORE STORMS WILL FOLLOW THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH THE FOCUS BEING PRIMARILY HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING. AHEAD OF THIS LINE OF STORMS ARE SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING BRIEF HEAVY DOWNPOURS. THE STRONGER LINE OF STORMS WILL MOVE THROUGH THE VIRGINIA HIGHLAND AND NEW RIVER VALLEY...BETWEEN 4:00 PM AND 6:00 PM THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
NCZ001>003-018>020-VAZ015-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 134 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS ARE MOVE THROUGH THE AREA THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE NORTHWEST NORTH CAROLINA MOUNTAINS AND FOOTHILLS THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. MORE STORMS WILL FOLLOW THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH THE FOCUS BEING PRIMARILY HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
NCZ004>006-VAZ043-044-058-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS ARE MOVE THROUGH THE AREA THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE PIEDMONT COUNTIES OF NORTHWEST NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO 40 MPH...ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
NCZ001>006-018>020-VAZ015-016-032-043-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS ARE MOVING SLOWLY THROUGH THE AREA THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING SLOWLY THROUGH NORTHWEST NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO 40 MPH...ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. THESE STORM WILL PERSIST THROUGH EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332826, 5332825.